Topical Antibiotics Boost Risk of Endophthalmitis After Eye Injections

May 15, 2012

By Will Boggs MD

NEW YORK (Reuters Health) May 11 - After intravitreal injections of anti-vascular endothelial growth factors or triamcinolone, topical antibiotics might actually be unhelpful, a new paper suggests.

The topical antibiotics were associated with an increased risk of infection in a Canadian study reported online April 3 in Ophthalmology. The senior author of the article told Reuters Health he no longer uses them.

"The use of prophylactic antibiotics for repeat intraocular injection actually encourages development of resistant/more virulent bacteria to grow on the surface of the eye and increases the chance of endophthalmitis," Dr. Wai-Ching Lam from Toronto Western Hospital, Toronto, Canada told Reuters Health by email.

Dr. Lam and colleagues studied 2,465 patients receiving repeated intravitreal injections for age-related macular degeneration, choroidal neovascular membranes, macular edema, central and branch retinal vein occlusions, uveitis, birdshot chorioretinopathy, and other proliferative retinopathies.

The overall rate of endophthalmitis was low: nine in 15,895 injections or only 0.057% (one case per 1639 injections). Three cases were culture-positive, and six cases were culture-negative.

Endophthalmitis occurred in two of 2,370 patients given antibiotics immediately after injection (0.084%), five of 8,259 who received them for five days after injection (0.061%), and two of 5,266 who did not receive antibiotics at all (0.038%).

Considering only culture-positive endophthalmitis, however, rates were lower after topical antibiotics given immediately (0.012%) or for five days (0%) after the injection than without topical antibiotics (0.038%).

Rates were higher after injection with triamcinolone acetonide (0.21%) than after injection with ranibizumab (0.032%) or bevacizumab (0.074%).

There weren't enough injections to allow for detection of statistically significant differences among the treatments.

"I was surprised that those who received prophylactic antibiotics had a higher rate of endophthalmitis," Dr. Lam said. "I stopped using prophylactic antibiotics and recommend others to do the same. The best way to reduce the rate of endophthalmitis is to use betadine solution to prep the conjunctival surface before injection and to avoid talking and wear a face mask during the procedure."

"Further research and investigation are necessary to understand if there is a role for antibiotic prophylaxis in patients receiving intraocular injections," the researchers conclude.

They say they had previously reported some of the data last year at the Eleventh Euretina Congress in London, England, the 29th Annual Meeting of the Canadian Ophthalmology Society in Vancouver, and the 115th Annual Meeting of the American Academy of Ophthalmology in Orlando, Florida.

SOURCE: http://bit.ly/JrHVAo

Ophthalmology 2012.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....